Illinois, 2022

Strong Wind in Illinois, April 11, 2022

April 11, 2022 · NWS PAH · 3 events in 3 counties and zones

A brief period of strong gusty winds occurred on the back side of a rain shield associated with a mesoscale convective system. The area of strong winds was confined to a few counties in extreme southern Illinois along the Ohio River, from Cairo to Metropolis.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A brief period of strong gusty winds occurred on the back side of a rain shield associated with a mesoscale convective system. The area of strong winds was confined to a few counties in extreme southern Illinois along the Ohio River, from Cairo to Metropolis. The estimated peak wind gusts were near 40 mph based on observations from neighboring counties in Missouri and Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 11, 11:49 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 11, 11:49 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1249 PM CDT Mon Apr 11 2022

.UPDATE...
Issued at 1244 PM CDT Mon Apr 11 2022

Updated aviation discussion only.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 406 AM CDT Mon Apr 11 2022

The main forecast concern through the near term is the potential
for showers and thunderstorms through tonight, including heavy
rainfall and severe thunderstorm chances.

A cold front extended from low pressure over the Upper Midwest
across Illinois into Missouri and Oklahoma early this morning. A
broken line of showers and thunderstorms had developed along and
ahead of that frontal boundary across southern and southwest
Missouri. That activity will continue to shift east towards our
region through the morning as more activity likely develops
overhead in response to ripples of energy streaming through the
southwest flow aloft.

This will likely result in at least 3 or 4 waves of showers and
scattered thunderstorms across the region over the next 24 hours.
A couple rounds of activity are expected through the morning and
midday hours. The heaviest and most widespread of the activity
should develop along the eastward progressing frontal boundary
during the afternoon over the southern Missouri Ozarks and move
east into the region by the late afternoon and evening hours.

Resultant rainfall totals through tonight are forecast in the 1
to 2 inch range, with locally greater than 2 inches possible
across western Kentucky, far southeast Missouri, and extreme
southern Illinois. With one hour flash flood guidance around 2
inches, six hour values either side of 3 inches, and relatively
dry antecedent conditions, we don't foresee a significant flash
flood event at this time, and thus have no plans for a watch.
However, localized flooding most certainly cannot be ruled out in
urbanized, low lying, and poor drainage areas that receive too
much rain in too short a period of time. This is reflected in
WPC's slight risk for exceeding flash flood guidance in their Day
One Excessive Rainfall Outlook.

The other concern is the potential for strong/severe thunderstorms
from mid afternoon into the early evening hours. SPC's Day One
Outlook continues with a slight risk for severe weather across
southeast Missouri, far western Kentucky, and extreme southern
Illinois, with a marginal risk elsewhere. With very good speed and
directional deep layered shear on the order of 50 knots, decent
mid level lapse rates, and adequate surface based instability, the
strongest storms will be capable of producing damaging winds,
large hail, and an isolated tornado within the slight risk area.
Further north and east in the marginal risk area, surface based
instability will likely be lacking, so any strong/severe activity
should be isolated at best.

The frontal boundary responsible for the showers and storms will
stall across far southern portions of the area tonight before
returning north as a warm front on Tuesday. While widely scattered
showers may occur with the northward advancing warm front Tuesday
morning, a capped warm sector should yield a mainly dry Tuesday
afternoon as breaks in the sky cover and strong southerly flow
push temperatures into the middle and upper 70s. That comes on the
heels of high temperatures forecast in the middle to upper 60s
today. Lows tonight should range from the upper 40s north to the
lower 60s south.

.LONG TERM...(Thursday through Sunday)
Issued at 406 AM CDT Mon Apr 11 2022

Spatial and temporal coverage of thunderstorm activity Tuesday night
will be critical in setting the stage for a significant severe
weather episode on Wednesday. The Canadian and European guidance
suggest that there may be up to a three hour window between 10 am
and 1 pm CDT on Wednesday, where sufficient destabilization may
occur for renewed afternoon convection on the heels of earlier
morning showers and thunderstorms.

The Canadian, and recently the European Guidance, have been
suggesting the development of a sharp ,north-south oriented, pre-
frontal trough axis between 18z-21z (1pm-4pm CDT) Wednesday. The
Canadian guidance originally had this pre-frontal trough axis
further east, bisecting the WFO PAH forecast area during the
aforementioned time frame. However, both the Canadian and European
guidance are suggesting that an approaching upper level jet max
moving up from Arkansas may sharpen the baroclinic zone/mid-level
lapse rates, etc. just west of the WFO PAH forecast area between
18-21z Wednesday. If this is the case, anticipate the primary
severe level convection to fire off from mid-afternoon through
late evening across the WFO PAH forecast area. This may generate
more discrete, supercell convection early on, before the cold
front accelerates phases in with the pre-frontal convection.
Agree with the SPC Day 3 outlook that all modes of severe
convection (large hail, damaging winds, tornadoes) will be
possible. Isolated supercells could initially develop along the
pre-frontal trough, eventually phasing into a squall line with
embedded QLCS circulations during the early evening hours.

Similar to what previous day shift did with the current forecast
package, kept a mention of severe in the forecast for most of the
WFO PAH forecast area on Wednesday and Wednesday evening. Added
some severe wording in the far western part of the southeast
Missouri counties later Tuesday night to handle stronger cells
developing in advance of the convective activity developing mainly
after midnight Tuesday night.

NBM initialization was not too stellar with temperatures and
dewpoints in the near term of the extended forecast package.
Adjusted maximum/minimum temperatures with the influence of the
Canadian guidance to the NBM initialization, but did not touch the
dewpoints at this time.

Still have low confidence in the PoP forecast from Friday night
through the end of the forecast period. Given the collaborative
issues in pinpointing the timing of the shortwaves moving east-
southeast across the WFO PAH forecast area, decided to leave the low
PoP forecast in place through the next weekend.

&&

.AVIATION...
Issued at 1244 PM CDT Mon Apr 11 2022

Expecting VFR cigs to gradually lower to MVFR later this afternoon
as showers/isolated thunderstorms continue to increase. Could
be a round of stronger thunderstorms by early evening along OH
River Valley which would push southeast with time early tonight. A
few hailers cannot be ruled out. Later tonight, expect an eventual
break in storms, tho MVFR to IFR cigs will likely remain.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...RJP
LONG TERM...Smith
AVIATION...GM
Hazardous weather outlook, Apr 11, 3:35 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
435 AM CDT Mon Apr 11 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
435 AM CDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast through tonight. A few of the
storms could be severe in the afternoon and evening, particularly
across southeast Missouri, far western Kentucky, and the southern
tip of Illinois. While large hail and damaging winds are the most
likely hazards, a brief tornado cannot be ruled out. Heavy rain
could also lead to localized flooding issues.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms Tuesday evening will become more numerous
late Tuesday night through Wednesday night. Severe storms are
possible Tuesday night over southeast Missouri, and across the
entire outlook area Wednesday and Wednesday night. Damaging winds,
large hail, and tornadoes will be possible, especially Wednesday
afternoon and evening. Lighting and locally heavy rain will also
accompany thunderstorm activity.

Widely scattered thunderstorms return to the forecast on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening,
and will likely be needed Wednesday afternoon and evening.

RJP/KES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 11, 1:00 PM CST to 2:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
April 11, 1:30 PM CST to 2:30 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
April 11, 2:00 PM CST to 3:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013644, 1013645, 1013646.